Alert archive / Minnesota / Tornado Warnings in 2010
Tornado Warning 80, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 17, 2010, 4:37 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2010, 4:37 PM CDT (21:37 UTC)
- Expired
- Jul 17, 2010, 5:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:05 PM CDT | HAIL 0.75 | Wadena, MN | WELL DEFINED ROTATION OVERHEAD |
| Jul 17, 5:10 PM CDT | HAIL 1.5 | 3 Ne Aldrich, MN | |
| Jul 17, 5:20 PM CDT | HAIL 1.75 | 6 Ne Wadena, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:28 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
893 WFUS53 KFGF 172137 TORFGF MNC111-159-172215- /O.NEW.KFGF.TO.W.0080.100717T2137Z-100717T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 437 PM CDT SAT JUL 17 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA... WADENA COUNTY IN CENTRAL MINNESOTA... * UNTIL 515 PM CDT * AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS LOCATED 5 MILES NORTH OF BLUFFTON...OR 34 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 35 MPH. * THE TORNADIC STORM WILL BE NEAR... WADENA AROUND 445 PM CDT. SEBEKA AROUND 450 PM CDT. BLUE GRASS AROUND 455 PM CDT. NIMROD AROUND 505 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4640 9480 4644 9526 4667 9551 4677 9481 TIME...MOT...LOC 2137Z 270DEG 31KT 4654 9523 $$ G2
2 follow-up statements
481 WWUS53 KFGF 172148 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 448 PM CDT SAT JUL 17 2010 MNC111-159-172215- /O.CON.KFGF.TO.W.0080.000000T0000Z-100717T2215Z/ WADENA MN-OTTER TAIL MN- 448 PM CDT SAT JUL 17 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR WADENA COUNTY IN CENTRAL MINNESOTA...AND NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 515 PM CDT... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF BLUE GRASS...OR 39 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 35 MPH. THE TORNADIC STORM WILL BE NEAR... BLUE GRASS AROUND 455 PM CDT. NIMROD AROUND 505 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4640 9480 4644 9526 4670 9529 4677 9481 TIME...MOT...LOC 2148Z 270DEG 31KT 4653 9509 $$ G2
920 WWUS53 KFGF 172159 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 459 PM CDT SAT JUL 17 2010 MNC111-159-172215- /O.CON.KFGF.TO.W.0080.000000T0000Z-100717T2215Z/ WADENA MN-OTTER TAIL MN- 459 PM CDT SAT JUL 17 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL WADENA COUNTY IN CENTRAL MINNESOTA...AND EAST CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 515 PM CDT... AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BLUE GRASS... OR 44 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 35 MPH. THE TORNADIC STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL WADENA AND EAST CENTRAL OTTER TAIL COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4640 9480 4644 9526 4659 9516 4660 9481 TIME...MOT...LOC 2200Z 270DEG 31KT 4652 9494 $$ G2
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 17, 2:44 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 17, 2:44 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 244 PM CDT SAT JUL 17 2010 .SHORT TERM...MAIN FOCUS REMAINS SEVERE POTENTIAL THIS AFTERNOON AND EVENING. WARM FRONT IS SETTING UP ALONG THE ND/SD BORDER...TRIPLE POINT WILL BE SOMEWHERE NEAR OR JUST SOUTH OF OUR FA IN A FEW HOURS. 17Z HRRR MODEL SUGGESTS INITIATION BETWEEN 20Z AND 21Z ACROSS THE FAR SW FA. 18Z ABR SOUNDING INDICATING STRONG CAP IN THE 850MB-750MB LAYER...BUT STRONG FORCING SHOULD BE ABLE BREAK THIS CAP. VERY STRONG INSTABILITY AND DEEP LAYER SHEAR IN THIS AREA WILL PROVIDE VERY STRONG STORMS...WITH VERY LARGE HAIL...STRONG WINDS...AND A TORNADO OR TWO. TORNADO WATCH ISSUED AT 1230PM COVERS THIS GOOD. BIGGEST QUESTION MARK IS HOW FAR NORTH DOES THE SEVERE POTENTIAL EXIST. MLCAPES AOA 1000 J/KG EXIST SOUTH OF A DVL TO GFK TO PKD LINE...WITH TEMPS REMAINING ON THE LOW 70S AND DEW POINTS IN THE 50S NORTH OF THIS AREA. FORCING FROM COLD FRONT/WIND SHIFT WILL ARRIVE INTO THIS UNSTABLE AREA AROUND 23Z- 00Z AND GIVE ANOTHER POTENTIAL FOR SEVERE STORMS (GIVEN STRONG DEEP LAYER SHEAR). GIVEN CURRENT SITUATION...REMOVED SEVERE MENTION ACROSS THE NORTHERN FA (WHERE INSTABILITY IS CURRENTLY VERY LOW). COLD FRONT SWEEPS THROUGH THE FA RATHER QUICKLY WITH SEVERE THREAT ENDING BY MIDNIGHT. REMAINDER OF THE PERIOD...ZONAL/NW FLOW ALOFT THROUGH TUESDAY. TEMPERATURES UNDER THIS PATTERN SHOULD BE NEAR OR SLIGHTLY BELOW NORMAL. MODELS INDICATING A FEW QUICK MOVING SHORTWAVES THAT COULD GIVE SHOWER/THUNDER CHANCES SUN NIGHT INTO TUESDAY. KEPT CURRENT FORECAST OF LOW POPS THIS PERIOD (NOT A LOT OF CONFIDENCE IN MODELS CONSIDERING THIS PATTERN). INSTABILITY REMAINS RATHER WEAK...AND DO NOT EXPECT ANY STRONG STORMS. THE WAVE PREVIOUSLY FORECASTED FOR TUESDAY THAT COULD GIVE STRONG STORMS IS SLOWER. .LONG TERM [TUE NIGHT - FRI]...THE MODELS ARE IN SOMEWHAT POOR AGREEMENT IN THE LONG TERM. WHILE THE MODELS GENERALLY SHOW AT LEAST A COUPLE TROUGH PASSAGES MID TO LATE NEXT WEEK...THERE ARE DIFFERENCES IN TIMING...LOCATION...AND STRENGTH. THIS POSES SOME DIFFICULTY IN FORECASTING FOR PCPN. THOUGHT IT BEST TO REMAIN WITH SOME CONSISTENCY...AND STUCK WITH SOME SLIGHT CHANCE AND LOW END CHANCES OF PCPN FOR MOST OF THE PERIOD. TEMPERATURES AT THIS POINT SHOULD REMAIN NEAR NORMAL...WITH HIGHS IN THE UPPER 70S AND LOW 80S. && .AVIATION...VFR CIGS AND VSBYS ARE GENERALLY EXPECTED...BUT THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON AND INTO EARLY THIS EVENING. IFR AND MVFR CIGS AND VSBYS ARE POSSIBLE WITH ANY THUNDERSTORMS. SOME THUNDERSTORMS COULD BE SEVERE...WITH GUSTY AND ERRATIC WINDS...HEAVY RAIN...LARGE HAIL...AND POSSIBLY TORNADOES. THE SKIES WILL MOSTLY CLEAR TONIGHT...WITH THE WINDS BECOMING LIGHT FROM THE NORTHWEST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/GROCHOCINSKI
Hazardous weather outlook, Jul 17, 7:00 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SAT JUL 17 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SAT JUL 17 2010 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY TO THE RIGHT OF A LINE FROM CAYUGA TO FARGO NORTH DAKOTA TO LAPORTE MINNESOTA. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THUNDERSTORMS WILL BE POSSIBLE ANYTIME TODAY...HOWEVER STORMS WILL MOST LIKELY BE SEVERE FROM 3 PM CDT TO 11 PM CDT. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. A FEW TORNADOES WILL ALSO BE POSSIBLE. VERY MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE NORTHERN PLAINS TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST TODAY AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Jul 17, 12:39 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1239 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL HENNING 46.32N 95.44W
07/17/2010 E0.88 INCH OTTER TAIL MN LAW ENFORCEMENT
&&
G2Special weather statement, Jul 17, 12:43 PM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1243 PM CDT SAT JUL 17 2010 MNZ031-171800- EAST OTTER TAIL MN- 1243 PM CDT SAT JUL 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL COUNTY UNTIL 100 PM CDT... AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES EAST OF HENNING...OR 30 MILES NORTH OF ALEXANDRIA...MOVING TO THE EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... WRIGHTSTOWN AROUND 1250 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. G2
Local storm report, Jul 17, 2:03 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
203 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL 9 SW LAKE GEORGE 47.11N 95.13W
07/17/2010 E1.25 INCH HUBBARD MN PUBLIC
&&
ETLocal storm report, Jul 17, 2:50 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
250 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM HAIL 6 SSE WHITE EARTH 47.02N 95.79W
07/17/2010 E1.00 INCH BECKER MN PUBLIC
&&
ETLocal storm report, Jul 17, 3:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
346 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HAIL 1 SW MENAHGA 46.74N 95.12W
07/17/2010 E0.25 INCH WADENA MN PUBLIC
&&
ETLocal storm report, Jul 17, 4:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
434 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL FORT RANSOM 46.52N 97.93W
07/17/2010 E1.00 INCH RANSOM ND TRAINED SPOTTER
&&
ETThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:27 AM CDT | Severe Thunderstorm Warning | FGF | Becker | 63 min |
| Jul 17, 12:09 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 54 min |
| Jul 17, 12:58 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 62 min |
| Jul 17, 2:05 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 15 min |
| Jul 17, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 41 min |
| Jul 17, 4:33 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 57 min |
| Jul 17, 4:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 54 min |
| Jul 17, 4:57 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 48 min |
| Jul 17, 5:04 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 41 min |
| Jul 17, 5:20 PM CDT | Flash Flood Warning | FGF | Otter Tail, Wadena | 55 min |
| Jul 17, 5:26 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 49 min |
| Jul 17, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 62 min |
| Jul 17, 5:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 63 min |
| Jul 17, 6:00 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 60 min |
| Jul 17, 6:07 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 53 min |
| Jul 17, 6:11 PM CDT | Flash Flood Warning | FGF | Becker, Otter Tail, Wadena, Wilkin | 13 hr |
| Jul 17, 6:46 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 29 min |
Nearby
Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.